how 1 year is 365 days & 6 hours ? if its so after 2 years 12:00 AM should be 12:00 PM?

scientist says that i year is actually 365 days, 6 hours, 9 minutes & 9.76 seconds.

so if i start counting the time on 1st January, 12:00 am (midnight), 2009 , earth will complete 2 years after 365*2days + 6*2 hours + 9 * 2 minutes.

thus 2 years will be completed at 1st January 12:18 pm 2011 - and this should be midnight.

but why it is not so ??

8 Answers

Relevance
  • ?
    Lv 7
    1 decade ago
    Favourite answer

    Because the 24 hour day is based on the Solar Day. This is the time it takes for the Earth to rotate until the Sun appears in the same place in the sky. Because of this, the hours on the clock will never get out of synch.

    The extra 6+ hours per year is the 6 hours it takes for the Earth to get back into the same place in its orbit in relation to the Sun. In other words, it takes approximately 365 days and 6 hours for the Earth to complete one full orbit of the Sun.

    This means that the Earth falls behind the CALENDAR by about 1 day every four years. After four years the Earth needs approximately a full day to get back to the same place it was four orbits before. This is why, every four years, one day is added to the calendar to make up for the extra 6 hours per year that the Earth needs to "catch up". Leap Year puts an extra day onto the calendar so that the Earth can be at the same place in its orbit on the same day that it was there four years (orbits) before.

    If there were no Leap Year, after about 360 years the middle of Winter would be in March, Spring would be in June, Summer would be in September, and Autumn would be in December. And, after about 720 years the middle of Winter would be in June, Spring would be in September, Summer would be in December, and Autumn would be in March. Of course after about 1450 years everything would be back to the way that it is now.

    .

  • RickB
    Lv 7
    1 decade ago

    You've discovered why we have leap years. :-)

    The time between one New-Year's party and the next is usually not quite one orbital year. Instead, it's (usually) exactly 365 days.

    So: Start counting time on 1st Jan, 12:00 AM, 2009. The ball drops at Times Square in New York. The earth is in a certain position (call it "X") in its orbit around the sun.

    Exactly 365 days later (1st Jan, 12:00 AM, 2010), the ball drops again. But the earth has NOT QUITE completed a full revolution around the sun. It will not reach position "X" until about 6:00 AM, when everybody is hung over.

    Exactly 365 days later (1st Jan, 12:00 AM, 2011), the ball drops again. Now the earth has fallen still further behind position "X". It won't reach "X" until about noon on 1st Jan.

    Exactly 365 days later (1st Jan, 12:00 AM, 2012), the ball drops again, and the earth is still further behind "X". It won't reach "X" for another 18 hours: about 6:00 PM on 1st Jan.

    Exactly 365 days later, the earth has now fallen a full 24 hours behind position "X". But wait! 2012 is a leap year. That means 365 days past midnight 1st Jan 2012 is actually midnight 31 Dec 2012. The ball will not drop for another 24 hours. By that time, the earth will be back at position "X", and the situation will be restored to where it was in the 2009 New-Year's party.

  • leinen
    Lv 4
    4 years ago

    1 Year 365 Days

  • 1 decade ago

    It is so. After 365 days, we are not in the same place in the orbit that we were 365 days before. We are 6 hours behind that position. After 2 years, we are 12 hours behind. After 4 years we are approximately an entire day behind the position we started 4 years before.

    So we have a "leap year", and have a year with 366 days. We are then synchronized with our orbit again, or very nearly so.

    Other adjustments are made every 100 and 400 years.

  • What do you think of the answers? You can sign in to give your opinion on the answer.
  • Anonymous
    1 decade ago

    Technically you are right, after two years 12 AM should be 12 PM.

    But we do it a little easier. We keep the clocks the same but after 4 years when 12 AM is 12 AM again but only 24 hours later we call it February 29th.

  • Anonymous
    1 decade ago

    Because if we did that it would be impossible to co-ordinate events, computers, and other things on Earth. Clocks and calendars changing every day and every year would be social and economic chaos.

    In modern times, our clocks are no longer connected to the actual day of the Earth or the actual year.

    Every 4 years, we add an additional day into the year (leap day) to get our calendars and clocks back closer to the Earth's motions.

  • Anonymous
    1 decade ago

    What do you mean by "this should be midnight"? The time of day is determined by the rotation of the Earth and nothing else. It doesn't have to have any relationship to the solar year.

  • Izonu
    Lv 5
    1 decade ago

    it,s a secret the scientists, funded mostly by government , need to hide from the public, ..conspiracy , if you will, you see the scientists are giving the government this extra time , which they save in a time bank in case something catastrophic happens all the government employees and officials can use that saved time to escape.

Still have questions? Get answers by asking now.